Erectile dysfunction tied to long term painkiller use


Erectile dysfunction tied to long term painkiller use

A new study suggests that long term use of opioid prescription painkillers for back pain is tied to a higher risk of erectile dysfunction (ED). The findings are published in the 15 May online issue of the journal Spine.

Lead author Richard A. Deyo, an investigator with the Kaiser Permanente Center for Health Research says in a statement:

"Men who take opioid pain medications for an extended period of time have the highest risk of ED."

With his colleagues, Deyo, who is also Professor of Evidence-based Family Medicine at Oregon Health & Science University, found the link by analyzing electronic health records of over 11,000 men enrolled in a health plan.

They believe theirs is the first study to find such a link using electronic health records.

The reason they did the study was because men with chronic pain sometimes experience erectile dysfunction because of depression, smoking, age, or opioid-related hypogonadism (low testosterone due to painkiller use).

But little is known, they note, about how common ED is in men with back pain, and which risk factors may be important.

So they searched the electronic records to find out if men taking prescription painkillers were also the ones most likely to be prescribed testosterone replacement or medications for ED.

They found 11,327 men in Oregon and Washington enrolled in the Kaiser Permanente health plan who went to see their doctor complaining of back pain in 2004.

For each patient they identified, they looked at his pharmacy records covering six months before and six months after the back pain visit to find out if they had received opioids and testosterone replacement or ED medications.

The analysis showed that over 19% of men who took high-dose opioids (classed as more than 120 mg of morphine-equivalent) for at least four months were also prescribed testosterone replacement or medications for ED. This compared with only 7% who received ED prescriptions but did not take opioids.

Of the men who took low-dose opioids for at least four months, 12% also received prescribed testosterone replacement or medications for ED.

In looking at other factors, Deyo and colleagues found being over 60, having depression or other illnesses, or taking sleeping pills (sedative hypnotics like benzodiazepines), were all independently linked to ED. Age was the biggest factor, with men aged 60 to 69 being 14 times more likely to be receiving prescriptions for ED medications than men aged 18 to 29.

However, when they took out the effects of these factors in the figures, they found patients taking high-dose opioids were still 50% more likely to be given prescriptions for ED than men those who did not take the painkillers.

Deyo says just because they have found this link, it does not necessarily mean that prescription painkillers actually cause ED, but it is "something patients and clinicians should be aware of when deciding if opioids should be used to treat back pain."

Deyo has spent over 30 decades studying treatments for back pain. He says that while there is "no question" that for some patients taking opioids is the right treatment for back pain, "there is also increasing evidence that long-term use can lead to addiction, fatal overdoses, sleep apnea, falls in the elderly, reduced hormone production, and now erectile dysfunction".

The US Centers for Disease Control and Prevention (CDC) say prescription opioid use in the United States has grown enormously. Between 1999 and 2010, sales quadrupled.

A survey published in 2008 in the journal Pain, suggested that 4.3 million adult Americans regularly use opioids. The ones most commonly prescribed are hydrocodone, oxycodone, and morphine.

Researchers from the CDC also reported recently that in 30% of deaths from overdosing on opioid painkillers, patients had also taken benzodiazepines.

Long-term Opiate Abuse affects Men's Testosterone (Video Medical And Professional 2020).

Section Issues On Medicine: Man's health

About Health. Question Answer